Illinois, 2008

Flooding in Illinois, March 18 to 23, 2008

March 18 to 23, 2008 · NWS PAH · 19 events in 19 counties and zones

Torrential rainfall amounts from 6 to 12 inches occurred over a two-day period, causing an historic flood event. A very slow-moving cold front over southwest Illinois and southeast Missouri provided the focus for prolonged heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$30 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Torrential rainfall amounts from 6 to 12 inches occurred over a two-day period, causing an historic flood event. A very slow-moving cold front over southwest Illinois and southeast Missouri provided the focus for prolonged heavy rainfall. A deep southwest wind flow brought subtropical moisture across the frontal zone. Two-day rainfall amounts included 11.64 inches at Anna (Union County) and 11.50 inches at Galatia (Saline County). At the Carbondale airport, the two-day total was 6.61 inches. Other two-day totals included: 7.66 at Harrisburg, 7.53 at Mt. Carmel, and 10.50 at Du Quoin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 1:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 18, 1:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 AM CDT TUE MAR 18 2008

.DISCUSSION...
THE GFS INITIALIZES ONGOING PCPN WELL...THOUGH ITS FORECAST QPF
THRU 12Z AT LEAST IS A LITTLE ON THE SHY SIDE. IT SUGGESTS A
SURFACE WAVE WILL EJECT ACROSS THE OZARKS TO NEAR LSX
TONIGHT...AND 06Z SURFACE ANALYSIS DOES APPEAR TO SUPPORT THIS
PREMISE. AS THE WAVE MOVES EAST OF LSX AND LOSES ITS
IDENTITY...THE BOUNDARY THAT FOCUSES ONGOING CONVECTION WILL SAG
SOUTH AND PUSH THE REPEAT RAINS DEEPER INTO THE PAH FA. BY 00Z
WED...THE LIFT OUT OF THE PRIMARY SOUTHERN PLAINS SURFACE WAVE
WILL INTENSIFY/FOCUS RAINS ACROSS REMAINDER OF FA AS THE BOUNDARY
PUSHES THRU ALL BUT THE PENNYRILE. THE RESULTANT MAIN CHANGE IN
THE FORECAST THEREFORE IS TO LINGER THE THUNDER THREAT...PRIMARILY
SOUTH OF THE BOUNDARY...INTO THE WED AM HOURS ACROSS THE PENNYRILE
AND SOUTHERN JACKSON PURCHASE AREAS...AS THE BOUNDARY IS JUST A
LITTLE SLOWER TO WORK OUT OF THE REGION. BY 18Z WED WE ARE ON THE
BACKSIDE OF THE SYSTEM AND THE HEAVIER/MORE FLOOD INDUCING RAINS
ARE OVER. HOWEVER WE LINGER A CHC PCPN THRU THE DAY ON WED...AT
LEAST UNTIL THE SUPPORTING UPPER TROF PASSES...LARGELY BY 00Z THU.

NEW HPC QPF TOTALS 6-7 ACROSS THE HIGHLANDS OF SEMO WITH BROAD
3-6 SWATH ENCOMPASSING MOST OF PAH FA. THRU 06Z TREND ALREADY IS
AOA HPC PACE SO WEVE ADJUSTED THE INTERNAL WATCH TEXT TO SUPPORT
THESE SLIGHTLY HIGHER TOTALS...ESPECIALLY NORTHERN AND WESTERN
PORTIONS OF THE WATCH ACROSS THE HIGHLANDS OF SEMO INTO SW
IL...WHERE 1/2-1 RADAR ESTIMATED TOTALS HAVE ALREADY OCCURRED.
THESE TOTALS NO DOUBT WILL LEAD TO WIDESPREAD FLOODING PROBLEMS
TODAY-TONIGHT AND SUPPORT CONTINUANCE OF WATCH AS WRITTEN.

AFTER THIS STORM SYSTEM PASSES WED...A QUIETER ALBEIT STILL ZONAL
FLOW PATTERN EMERGES. ANOTHER SURFACE WAVE IS FORECAST TO DEVELOP
AND RACE ACROSS THE LOWER OH VALLEY BY EARLY WEEKEND...HOWEVER
INDICATIONS THUS FAR ARE TO KEEP PRIMARY QPF TO THE NORTH OF OUR
AREA. THEREFORE WE OPTED NOT TO CHANGE THE DAY4-5 FORECAST GIVEN
ITS ALREADY SUFFICIENT HANDLE ON THIS SCENARIO.

A GFS PREFERENCE OVERALL LEAD TO A LEAN ON ITS MOS NOS...TWEEKED
PER ONGOING TRENDS AND COLLABORATIVE PICTURE.

&&

.AVIATION...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL PREVAIL ACROSS ALL
AVIATION FORECAST TERMINALS OVER THE NEXT 24 HOURS AS A SLOW MOVING
FRONTAL BOUNDARY MEANDERS ACROSS THE AREA FROM NORTHWEST TO
SOUTHEAST. THIS WILL BRING A REDUCTION IN CEILINGS AND VISIBILITIES
TO PREDOMINANTLY MVFR LEVELS TODAY. BOUTS WITH HEAVIER RAIN AND
THUNDERSTORMS MAY FORCE CEILINGS AND VISIBILITIES INTO THE IFR
CATEGORY AT TIMES. A PREDOMINANT SOUTHERLY WIND COMPONENT TODAY WILL
SHIFT TO THE NORTH THIS EVENING AS THE FRONTAL BOUNDARY SAGS EVEN
FARTHER SOUTH. KPAH AND KOWB MAY NOT SEE THIS WIND SHIFT UNTIL
AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR BALLARD-CARLISLE-MCCRACKEN.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     CALDWELL-CALLOWAY-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY MORNING
     FOR GIBSON-PIKE-POSEY-VANDERBURGH.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     SPENCER-WARRICK.

&&
Hazardous weather outlook, Mar 17, 2:50 PM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT MON MAR 17 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER MIDNIGHT.
LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE SHOULD STRONGER
STORMS DEVELOP...MAINLY ACROSS SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. THE CHANCE OF SHOWERS AND STORMS INTO
WESTERN KENTUCKY...ESPECIALLY TOWARD THE TENNESSEE BORDER...IS
LOWER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT HEAVY RAIN EVENT APPEARS LIKELY TUESDAY THROUGH
EARLY WEDNESDAY. REFER TO THE LATEST FLOOD WATCH PRODUCTS FOR
MORE DETAILS.

WIDESPREAD 3 TO 5 INCH RAINFALL AMOUNTS APPEARS LIKELY WITH THIS
EVENT. ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE...MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

THUNDERSTORMS WILL BE POSSIBLE AS WELL...MAINLY DURING THE DAY
TUESDAY. ISOLATED STRONG STORMS MAY PRODUCE SOME HAIL OR GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED.

MY/CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 flood. Local standard time, as filed.

Flood, Perry

When
March 18, 3:00 AM CST to March 21, 5:00 PM CST
Where
Perry County, Swanwick to 2.13 mi NNE of Tamaroa
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
38.170, -89.530

A house along Beaucoup Creek near the Pinckneyville-Du Quoin Airport flooded. Water in the basement rose to within three inches of the floor joists. Four feet of water filled an adjacent barn. The mortar was washed out of the foundation blocks. The family used a boat to access the house. Numerous basements were flooded around the county, including more than 100 in Du Quoin alone. Sump pumps and shop vacs were sold out at many stores. Several roads were closed in Du Quoin. An intersection was closed by flooding in Du Quoin.

Flood, Jackson

When
March 18, 4:00 AM CST to March 21, 5:00 PM CST
Where
Jackson County, Ava to 0.49 mi SW of Gorham
Cause
Heavy Rain
Property damage
$1.8 million
Reported by
Emergency Manager
Coordinates
37.880, -89.500

A large mobile home park east-northeast of Carbondale was flooded due to Crab Orchard Creek. Water was up to the bottom of mobile homes, and vehicles were submerged. Over 100 people were evacuated from the park. A business in Carbondale had two to six feet of water on the first floor. A two-day power outage affecting several buildings at Southern Illinois University was caused by water in manholes. Up to six feet of water was pumped out of a manhole before repairs could start. The small community of Makanda was cut off by flooded roads. A number of roads were closed by flooding, including Route 13, the main east-west artery through the county. At least one water rescue was conducted. About 30 basements were flooded in Murphysboro.

Flood, Jefferson

When
March 18, 4:00 AM CST to March 21, 2:00 AM CST
Where
Jefferson County, Dix to 2.4 mi NNW of Scheller
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$58,000
Reported by
Trained Spotter
Coordinates
38.430, -88.930

Two persons died after their truck stalled in floodwater on a secondary road near Waltonville. The three occupants of the truck climbed on top of it. One of the victims dropped her purse in the water and dove after it. Two other occupants of the truck dove in to rescue her. One of the rescuers swam to safety, but the other two persons were found submerged in debris about 1,000 yards from the truck. Numerous roads were closed around the county. Schools were closed. Illinois Route 148 was closed at the Big Muddy River bridge as water rose several feet over the bridge. Route 37 was closed south of Mount Vernon. One family in Mount Vernon was displaced when the basement walls caved in. At least fifty basements were flooded in the city.

Flood, Wayne

When
March 18, 4:00 AM CST to March 21, 4:00 PM CST
Where
Wayne County, Johnsonville to 0.38 mi ENE of Middleton
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.520, -88.530

Some roads were closed, including the main road from Orchardville to Keenes. The excessive rainfall caused gravel and dirt roads to become very soft. Heavy traffic was urged to stay on paved roads.

Flood, Franklin

When
March 18, 5:00 AM CST to March 21, 5:00 PM CST
Where
Franklin County, Thompsonville to 0.89 mi N of Akin Jct
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
37.920, -88.770

Residents were evacuated from their homes and taken to a shelter. Flooding was most serious in West Frankfort, where there were concerns about the safety of the drinking water. It was later determined that no contamination occurred. The city's sewer plant was shut down after it flooded. Most of the evacuations in West Frankfort were on the northwest side of town. Two structures on the south end of town received major damage, including a large business. Basement flooding rose to the floor joists of the first floor of several structures. A number of dogs drowned in flooded pens and doghouses, while many others were rescued. In Royalton, a woman was trapped in her house for more than 24 hours. She was standing in more than a foot of water. Flooding on Main Street in Royalton came within a foot or two of village hall and the post office. Several roads were closed by flooding. Illinois Route 37 was closed north and south of West Frankfort. A woman was trapped in a submerged vehicle on Route 37 and was pulled to safety. A few streets in Benton were submerged. Drivers not familiar with the streets ended up in ditches after losing sight of the road surface.

Flood, Wabash

When
March 18, 5:00 AM CST to March 21, 4:00 PM CST
Where
Wabash County, Lancaster to 2.87 mi WNW of Rochester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.550, -87.870

A few county roads were under water.

Flood, Alexander

When
March 18, 7:00 AM CST to March 21, 5:00 PM CST
Where
Alexander County, 3.59 mi WSW of Mc Clure to 1.25 mi NW of Tatumville
Cause
Heavy Rain
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
37.304, -89.492

Numerous road closures were reported, though all major roads were reopened within 24 hours. U.S. Highway 51 was closed at the northern entrance to Cairo. Several homes were flooded, mainly in the Olive Branch and Gale areas. Basement flooding occurred in Cairo, especially north parts of the city. Ten people were rescued with three boats used by the Department of Natural Resources.

Flood, Edwards

When
March 18, 7:00 AM CST to March 21, 5:00 PM CST
Where
Edwards County, Albion to 1.15 mi W of Browns
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.380, -88.050

Some county roads were closed due to flooding.

Flood, Gallatin

When
March 18, 7:00 AM CST to March 21, 5:00 PM CST
Where
Gallatin County, Ridgway to 1.73 mi SW of Inman
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Trained Spotter
Coordinates
37.780, -88.270

Much of the flooding was due to a combination of backwater from the Ohio River and tremendous runoff from inland areas. The emergency management director reported that flooding in Old Shawneetown was the worst since 1964. All but the eastern part of town was flooded. About 20 families evacuated flooded parts of the county. Near Ridgway, firefighters rescued three children who were boating in floodwaters. The boat was taking on water, and the children were bailing water. Sandbagging was done to protect property in Equality and Junction. The Saline River was the primary cause of flooding there. A State of Emergency was declared for the county. Old Shaweetown was closed to all traffic except emergency local traffic.

Flood, Hamilton

When
March 18, 7:00 AM CST to March 21, 5:00 PM CST
Where
Hamilton County, Dahlgren to 4.31 mi SSE of Aden
Cause
Heavy Rain
Property damage
$340,000
Reported by
Newspaper
Coordinates
38.200, -88.680

Illinois Route 142 was closed near Broughton. Illinois 242 was closed about seven miles south of McLeansboro. Numerous smaller county roads were closed. Some damage occurred to roads.

Flood, Hardin

When
March 18, 7:00 AM CST to March 20, 4:00 PM CST
Where
Hardin County, Cave in Rock to 1.44 mi N of Cave in Rock
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.470, -88.170

In Rosiclare, several basements were flooded. Sandbagging was done around a few structures, including the only grocery store in the county. Some secondary roads were flooded and closed.

Flood, Pope

When
March 18, 7:00 AM CST to March 20, 4:00 PM CST
Where
Pope County, Mc Cormick to 1.87 mi W of Harts Store
Cause
Heavy Rain
Property damage
$750,000
Reported by
Trained Spotter
Coordinates
37.550, -88.670

Illinois 145 was closed two miles north of Route 146. Route 145 is the main north-south route through the county. More than 1,000 sandbags were filled in Pope County for residents in flood-prone areas. Many of the sandbags were placed around a water pumping station that services parts of the county with drinking water.

Flood, Pulaski

When
March 18, 7:00 AM CST to March 21, 4:00 PM CST
Where
Pulaski County, Ullin to 2.01 mi W of Karnak
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Trained Spotter
Coordinates
37.270, -89.180

Ullin was especially hard hit. At least 50 homes in Ullin were flooded, along with the town's pump station. The town's post office and grocery store were flooded. A car was submerged up to the steering wheel. Floodwaters rushed over a bridge in Ullin. Two to three bridges were washed out. Dozens of residents of an assisted living facility were evacuated as water entered the facility. The facility sustained major damage. Flooding of the Cache River closed Shawnee College Road for several days. Most of the county back roads were closed, and other areas of the county outside Ullin were evacuated. Six apartments and two houses were flooded in Mound City. Several homes in Karnak were surrounded with water or sandbagged, mainly due to flooding of the Cache River. Portions of Route 37 and U.S. Highway 51 were closed.

Flood, Saline

When
March 18, 7:00 AM CST to March 23, 3:00 PM CST
Where
Saline County, Galatia to 1.11 mi NE of Eldorado
Cause
Heavy Rain
Property damage
$17 million
Reported by
Emergency Manager
Coordinates
37.830, -88.620

Over 16 million dollars in damage occurred to homes and businesses in Harrisburg due to disastrous flooding. Five homes and one business were considered destroyed. At least 30 homes and 44 businesses had water over the first floor. All three of the supermarkets in the city were closed due to flooding. Eighteen homes and three businesses reported water in the basement, though many others likely did not report basement flooding. About 300 residents of the city were evacuated, many to a Red Cross shelter. Emergency personnel evacuated at least one family from flooded areas outside the city. Many streets were closed in Harrisburg. U.S. Highway 45 was closed for days. Significant damage occurred to roads countywide. Four feet of water covered the basement of a church in Carrier Mills. Access to the local Harrisburg hospital was blocked by floodwaters, closing it for a short time. In Carrier Mills, 17 homes were flooded, five more had flooded basements, and vehicles and sheds were submerged. A major problem in Carrier Mills was contamination of the wells that supply public drinking water. Residents were urged to boil water before using it. Utilities were shut off to the hardest hit flood zones. A makeshift levee about seven feet tall was constructed on State Route 34 to protect parts of Harrisburg from renewed flooding of the Saline River. The levee worked, even though a vehicle drove through barricades and struck the levee. The main water line to Galatia broke, and residents were urged to boil their water. Near Stonefort, a railway was washed out. About 100 basements were flooded in Eldorado.

Flood, Union

When
March 18, 7:00 AM CST to March 21, 5:00 PM CST
Where
Union County, Ware to 0.72 mi SSE of Reynoldsville
Cause
Heavy Rain
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
37.450, -89.400

Historic flooding inundated the county after close to 12 inches of rain fell in 48 hours. Levees were overtopped along the Clear Creek drainage district, essentially cutting the county in two. All east-west roads were impassable or closed. Between 30 and 35 people were rescued or evacuated by emergency personnel using boats. About 12 houses were flooded. Highway 146 was closed near Ware. Evacuations were concentrated near Clear Creek, Ware, and west of Jonesboro. On secondary roads and side streets, creeks rose over bridges. Damage was reported to roads all over the county. A couple of bridges were severely damaged. Flooding affected a telephone company building in Anna, knocking out communications to much of the county. A house trailer was reportedly floated onto a road in a rural southwest part of the county. The Red Cross opened a shelter for evacuees. Flooding occurred in the Mill Creek area, where evacuations were conducted. Illinois Route 127 was flooded. In Anna, several streets were closed.

Flood, White

When
March 18, 7:00 AM CST to March 21, 4:00 PM CST
Where
White County, Burnt Prairie to 0.76 mi SE of Brownsville
Cause
Heavy Rain
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
38.250, -88.270

Many rural and county roads were flooded. U.S. Highway 45 was closed north of Enfield. A vehicle became stranded in floodwaters west of Grayville. The driver was rescued by emergency personnel. Illinois Route 1 in Crossville was closed for a few hours. In Omaha, a fertilizer and agrichemical warehouse was flooded with four feet of water.

Flood, Williamson

When
March 18, 7:00 AM CST to March 21, 4:00 PM CST
Where
Williamson County, Cambria to 5.55 mi NNE of Pittsburg
Cause
Heavy Rain
Property damage
$375,000
Reported by
Trained Spotter
Coordinates
37.780, -89.120

In Marion, firefighters used boats to rescue 13 residents of the city's housing project. Water was up to a foot deep in some apartments. Five stranded motorists were rescued by Marion firefighters. A total of 21 persons were rescued by boat by firefighters in the city of Marion. At least a few vehicles were submerged up to their headlights. Victims were transported to a Red Cross shelter. A Marion official stated this was the worst flood since May of 1996, before the flood control project was completed. Many streets were underwater, including the main access road to Marion High School. An SUV was stranded in floodwaters. In Johnston City, most roadways were closed. A bridge was taken out by floodwaters on a side street. Route 148 was closed north of the Crab Orchard bridge. Numerous county roads were closed. Ten basements were flooded in Herrin.

Flood, Johnson

When
March 18, 8:00 AM CST to March 21, 5:00 PM CST
Where
Johnson County, Goreville to 1.72 mi E of White Hill
Cause
Heavy Rain
Injuries
0 direct, 2 indirect
Property damage
$1.6 million
Reported by
Trained Spotter
Coordinates
37.550, -88.970

Major flooding occurred in Vienna, where numerous businesses were flooded. A car dealership and another business had 2 to 3 feet of water inside. Local residents reported that flooding in Vienna was the worst since 1973. A number of residences around the county were flooded. Route 37 south of West Vienna was impassable, with water up to the headlights of vehicles. Flooding of the Cache River closed a large section of Illinois Route 37 for days. Railroad tracks were washed out near Belknap. Due to damaged tracks, a train derailed north of Vienna. The engineer and conductor were injured when two locomotives tipped on their side. Sections of U.S. Highway 45 and Route 37 were damaged by floodwater rushing across them. Most of the damage was erosion of shoulders. Farmers lost some animals and equipment to the flooding. Water rose over bridges, and at least three vehicles were carried away by floodwaters. Numerous roads were closed, including the most vital routes: U.S. Highway 45, Route 146, and Route 37. Interstate 24 remained open. Cypress was inaccessible due to road flooding.

Flood, Massac

When
March 18, 4:00 PM CST to March 20, 4:00 PM CST
Where
Massac County, Big Bay to 1.46 mi ENE of Brookport
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
37.320, -88.720

A few basements were flooded in Metropolis. Street flooding occurred in Metropolis. Several roads were closed. U.S. Highway 45 was covered with water in several areas. Thousands of acres of farmland were flooded. Some roads were damaged.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Jefferson2008-03-1935MaleVehicle/Towed TrailerDirect
Flood, Jefferson2008-03-1920FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84942, 84927, 84929, 84953, 84920, 84951, 84908, 84918, 84921, 84923, 84925, 84943, 84944, 84946, 84949, 84954, 84955, 84933, 84937.